Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 63, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 3, 2008, 7:15 PM CST for 4 counties in Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2008, 7:15 PM CST (01:15 UTC)
- Expired
- Mar 3, 2008, 8:00 PM CST
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Benton County, MS, Lafayette County, MS, Marshall County, MS, Union County, MS
The radar
The Memphis radar (KNQA), 98 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 4:11 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Mar 3, 4:11 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
411 PM CST MON MAR 3 2008
.DISCUSSION...
SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLOODING...AND
SNOW ACCUMULATIONS THROUGH MIDDAY TUESDAY ARE THE MAIN
FORECAST CHALLENGES.
AS FAR MODELS ARE CONCERNED...PREFERRED THE GFS MODEL...SO STAYED
FAIRLY CLOSE TO ITS SOLUTION.
AT 4 PM CST ACROSS THE MIDSOUTH...SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL WERE OCCURRING NORTH OF A CLARKSDALE MS TO
HENDERSON TN LINE. TEMPERATURES RANGED FROM THE UPPER 30S NEAR
POCAHONTAS AR TO MID 70S NEAR ABERDEEN MS. A COLD FRONT STRETCHED
OVER THE AREA FROM A SURFACE LOW NEAR PHILLIPS COUNTY AR TO
DRESDEN TN.
FIRST...APPEARS THE SEVERE THUNDERSTORM POTENTIAL IS ONLY CONFINED
TO NORTH MISSISSIPPI THROUGH 2 AM CST WHERE SURFACE INSTABILITY
IS PRESENT. TORNADO WATCH CURRENTLY COVERING AREAS ALONG AND SOUTH
OF A CHARLESTON MS TO ABERDEEN MS LINE MAY HAVE TO BE EXTENDED A
BIT FARTHER NORTH TO POSSIBLY INCLUDE OXFORD AND TUPELO MS...BUT
NOT AS FAR AS THE TN STATE LINE. WITH WEAK INSTABILITY EXPECTED...
LIFTED INDICES -1 TO -3...AND VERY LITTLE CAP IN PLACE...ONLY A
HANDFUL OF SEVERE WEATHER REPORTS ARE EXPECTED...MAINLY DAMAGING
WIND OF 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. STILL CANNOT
RULE OUT A TORNADO OR TWO OVER N MS THIS EVENING. ANY SEVERE
WEATHER WILL BE OUT OF THE AREA BY 2 AM CST.
SECOND...HEAVY RAINFALL AND FLOODING CAN BE EXPECTED OVER MANY PARTS
OF THE MIDSOUTH...PARTICULARLY ALONG AND NORTH OF INTERSTATE 40.
OVER 2 INCHES OF RAINFALL HAS ALREADY OCCURRED OVER NE AR AND
MO BOOTHEEL. FLASH FLOOD WARNINGS ARE IN EFFECT AND ADDITIONAL
ONES MAY BE NEEDED AS TOTAL RAINFALL AMOUNTS IN THE 2 TO 4 INCH
RANGE CAN BE EXPECTED. THE RAIN SHOULD END OVER MUCH OF THE AREA
BY MIDNIGHT CST...ENDING THE FLOOD THREAT. SINCE WARNINGS ARE IN
EFFECT...NO FLOOD WATCH WILL BE ISSUED.
THIRD...A WIND ADVISORY CONTINUES SOUTH OF A WYNNE AR TO
DRESDEN TN LINE THROUGH 6 PM CST WITH WIND GUSTS UP TO 40 MPH CAN
BE EXPECTED. BRIEF STRONG GUSTS IN THUNDERSTORMS AND JUST BEHIND
THE COLD FRONT CAN BE EXPECTED THIS EVENING...BUT DO NOT PLAN ON
EXTENDING THIS ADVISORY AT THIS TIME.
FOURTH...ISSUED A SNOW ADVISORY FOR AREAS NORTH OF A JONESBORO AR
TO CARUTHERSVILLE MO WHERE 1 TO 2 INCHES OF SNOWFALL CAN BE
EXPECTED BETWEEN 3 AM AND NOON CST TUESDAY WITH THE UPPER LOW
MOVING OVERHEAD. THINK THE PREDOMINANT PRECIPITATION TYPE WILL
BE SNOW...THOUGH SLEET MAY MIX IN ON THE ONSET.
AS FOR TEMPERATURES...STAYED CLOSE TO GFS/MAVMOS
GUIDANCE THROUGHOUT.
TUESDAY AND BEYOND...GENERALLY MADE VERY FEW CHANGES TO THE
PREVIOUS FORECAST AS RATHER TRANQUIL WEATHER CAN BE EXPECTED.
KEPT LOW CHANCES OF PRECIPITATION WEDNESDAY NIGHT/THURSDAY
AND AGAIN FRIDAY NIGHT...BUT CONFIDENCE REMAINS LOW AND
ANY PRECIPITATION IS EXPECTED TO BE ON THE LIGHT SIDE.
OVERALL...BELOW NORMAL TEMPERATURES ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 36 38 33 58 / 100 40 0 0
MKL 39 42 28 57 / 100 50 10 0
JBR 32 35 28 51 / 100 60 0 0
TUP 43 45 31 60 / 100 20 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...SNOW ADVISORY FROM 3 AM TO 12 PM CST TUESDAY FOR CLAY-GREENE-
LAWRENCE-RANDOLPH.
MO...SNOW ADVISORY FROM 3 AM TO 12 PM CST TUESDAY FOR DUNKLIN.
MS...NONE.
TN...NONE.
&&
MBSHazardous weather outlook, Mar 3, 3:44 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CST MON MAR 3 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-042345- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 344 PM CST MON MAR 3 2008 .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH OF A CLARKSDALE MISSISSIPPI TO TUPELO MISSISSIPPI LINE. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS IN EFFECT FOR THE REST OF NORTH MISSISSIPPI. THE TIME OF GREATEST THREAT IS THROUGH 2 AM CST ALONG AND JUST AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS OF 60 MPH...BUT HAIL UP TO THE SIZE OF QUARTERS... A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. FLASH FLOODING IS LIKELY IN MANY AREAS NORTH OF A MARIANNA ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE LINE AND IS POSSIBLE OVER THE REST OF THE MIDSOUTH THROUGH 2 AM CST. TOTAL RAINFALL AMOUNTS WILL BE 2 TO 4 INCHES NORTH OF INTERSTATE 40 AND 1 TO 2 INCHES SOUTH. FLASH FLOOD AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE MIDSOUTH. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF A WYNNE ARKANSAS TO MARTIN TENNESSEE LINE WHERE WINDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THROUGH 6 PM CST. SNOW ACCUMULATIONS UP TO 1 INCH ARE POSSIBLE NORTH OF A JONESBORO ARKANSAS TO CARUTHERSVILLE MISSOURI LINE AFTER 3 AM CST. A SNOW ADVISORY IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NORTH OF A JONESBORO ARKANSAS TO CARUTHERSVILLE LINE TUESDAY MORNING. A SNOW ADVISORY IS IN EFFECT FOR THESE AREAS. THIS MAY RESULT IN MINOR TRAVEL INCONVENIENCES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS MAY BE NEEDED THROUGH 2 AM CST ACROSS NORTH MISSISSIPPI IN SUPPORT OF SEVERE WEATHER OPERATIONS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS LATE TONIGHT INTO TUESDAY MORNING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE. MBS
In the hours before
Special weather statement, Mar 3, 4:51 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 451 PM CST MON MAR 3 2008 TNZ052-053-090-032315- MADISON TN-CHESTER TN-HARDEMAN TN- 451 PM CST MON MAR 3 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CHESTER COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... EASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 2 MILES SOUTH OF SILERTON AT 451 PM CST... MOVING NORTHEAST AT 70 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CHESTER...HARDEMAN AND MADISON COUNTIES...INCLUDING THE CITY OF HENDERSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 515 PM CST.
Local storm report, Mar 3, 5:09 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
03/03/2008 CRAIGHEAD AR LAW ENFORCEMENT
COUNTY ROADS BEGINNING TO FLOOD IN CRAIGHEAD COUNTY.
0505 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
03/03/2008 GREENE AR LAW ENFORCEMENT
ROADS BECOMING FLOODED AND IMPASSABLE COUNTYWIDE DUE TO
FLOODING.
&&
JKTSpecial weather statement, Mar 3, 5:19 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 519 PM CST MON MAR 3 2008 MSZ001-008-032345- DE SOTO MS-TATE MS- 519 PM CST MON MAR 3 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... CENTRAL TATE COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF SENATOBIA AT 519 PM CST... MOVING NORTHEAST AT 60 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN DESOTO AND TATE COUNTIES...INCLUDING THE CITIES OF HERNANDO...OLIVE BRANCH AND SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 545 PM CST.
Local storm report, Mar 3, 5:27 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
03/03/2008 CRAIGHEAD AR LAW ENFORCEMENT
COUNTY ROADS BEGINNING TO FLOOD IN CRAIGHEAD COUNTY.
0505 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
03/03/2008 GREENE AR LAW ENFORCEMENT
ROADS BECOMING FLOODED AND IMPASSABLE COUNTYWIDE DUE TO
FLOODING.
0525 PM FLASH FLOOD 2 S HARRISBURG 35.53N 90.72W
03/03/2008 POINSETT AR LAW ENFORCEMENT
HIGHWAY 1 SOUTH OF HARRISBURG IS FLOODED.
&&
JKTLocal storm report, Mar 3, 6:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
03/03/2008 CRAIGHEAD AR LAW ENFORCEMENT
COUNTY ROADS BEGINNING TO FLOOD IN CRAIGHEAD COUNTY.
0505 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
03/03/2008 GREENE AR LAW ENFORCEMENT
ROADS BECOMING FLOODED AND IMPASSABLE COUNTYWIDE DUE TO
FLOODING.
0525 PM FLASH FLOOD 2 S HARRISBURG 35.53N 90.72W
03/03/2008 POINSETT AR LAW ENFORCEMENT
HIGHWAY 1 SOUTH OF HARRISBURG IS FLOODED.
0630 PM FLASH FLOOD 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
03/03/2008 SHELBY TN EMERGENCY MNGR
FLOODING REPORTED AT THE INTERSECTION OF MADISON AND
BELVEDERE IN MIDTOWN MEMPHIS.
0630 PM FLASH FLOOD 2 NW SOUTHEAST MEMPHIS 35.09N 89.91W
03/03/2008 SHELBY TN EMERGENCY MNGR
FLOODING IN THE 1100 BLOCK OF WHITE STATION IN EAST
MEMPHIS.
&&
JKTLocal storm report, Mar 3, 7:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CST MON MAR 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD JONESBORO 35.82N 90.69W
03/03/2008 CRAIGHEAD AR LAW ENFORCEMENT
COUNTY ROADS BEGINNING TO FLOOD IN CRAIGHEAD COUNTY.
0505 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
03/03/2008 GREENE AR LAW ENFORCEMENT
ROADS BECOMING FLOODED AND IMPASSABLE COUNTYWIDE DUE TO
FLOODING.
0525 PM FLASH FLOOD 2 S HARRISBURG 35.53N 90.72W
03/03/2008 POINSETT AR LAW ENFORCEMENT
HIGHWAY 1 SOUTH OF HARRISBURG IS FLOODED.
0622 PM TSTM WND DMG BATESVILLE 34.32N 89.94W
03/03/2008 PANOLA MS LAW ENFORCEMENT
ONE TRAILER BLOWN OVER...SIGNS KNOCKED DOWN...AND ONE
CARPORT BLOWN OVER IN BATESVILLE.
0630 PM FLASH FLOOD 4 E DOWNTOWN MEMPHIS 35.13N 89.98W
03/03/2008 SHELBY TN EMERGENCY MNGR
FLOODING REPORTED AT THE INTERSECTION OF MADISON AND
BELVEDERE IN MIDTOWN MEMPHIS.
0630 PM FLASH FLOOD 2 NW SOUTHEAST MEMPHIS 35.09N 89.91W
03/03/2008 SHELBY TN EMERGENCY MNGR
FLOODING IN THE 1100 BLOCK OF WHITE STATION IN EAST
MEMPHIS.
0655 PM FLASH FLOOD BATESVILLE 34.32N 89.94W
03/03/2008 PANOLA MS TRAINED SPOTTER
FLOODING IN DOWNTOWN BATESVILLE...BEGINNING TO COME INTO
HOMES.
&&
JKTThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 6:08 PM CST | Severe Thunderstorm Warning | MEG | Panola, Quitman | 38 min |
| Mar 3, 6:31 PM CST | Severe Thunderstorm Warning | MEG | Benton | 44 min |
| Mar 3, 7:03 PM CST | Flash Flood Warning | MEG | Benton, Lafayette, Marshall, Panola | 117 min |
| Mar 3, 10:20 PM CST | River Flood Warning | MEG | Obion, Weakley | 14 hr |
| Mar 3, 10:20 PM CST | River Flood Warning | MEG | Dyer, Gibson, Obion | 7 days |
| Mar 3, 10:23 PM CST | River Flood Warning | MEG | Dyer | 14 hr |
| Mar 3, 10:26 PM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 9 days |
| Mar 4, 12:42 PM CST | River Flood Warning | MEG | Madison | 4 days |
| Mar 3, 9:11 PM CST | Winter Weather Advisory | MEG | Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more | 7 hr |
| Mar 3, 10:11 PM CST | River Flood Warning | MEG | Craighead | 14 hr |
| Mar 4, 4:18 AM CST | Snow Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 5 more | 10 hr |
| Mar 4, 10:43 AM CST | Heavy Snow Warning | MEG | Lawrence, Randolph | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.